Lows, Highs, and
Sick Days

Learn about steps to take when your glucose levels are too low or too high, and what to do when you're feeling sick.

Lows, Highs, and Guidelines for Sick Days

This section covers important information on how to treat low BG levels, high BG levels, and what to do if you wake up with high glucose levels. We also cover guidelines for sick days. Let’s start with low BG.


Treating Low Blood Glucose

Clinical studies show that hypoglycemia, or low blood glucose (BG), can be reduced by as much as 75% when using insulin pump therapy.1 However, hypoglycemic events do still occur, even with an insulin pump.

Low BGs occur when there is too much insulin in the body. The excess insulin moves most of the glucose from your bloodstream and interstitial fluid into your cells. Your cells use the glucose and then there is not enough glucose left in the bloodstream and interstitial fluids to provide the energy your body needs to function well or for your brain to think clearly.

Common causes of low BGs on an insulin pump are:

  • Having the basal rate set too high for your background insulin

  • Taking more insulin than needed for food or to correct a high BG

  • Exercising without setting a lower temporary basal rate

  • Drinking alcoholic beverages without eating carbohydrate-containing foods

Protocol for Treating a Low BG: 15–15 Rule if your BG drops below 70 mg/dL

  1. Eat 15 grams of carbohydrate

  2. Recheck your BG in 15 minutes

  3. If your BG is still below 70 mg/dL, repeat steps 1 and 2 every 15 minutes until your BG returns to your target range

Note: If BG is less than 50 mg/dL, start treatment with 20 to 25 grams of carbohydrate.

Did You Know: Over-treating lows is a common mistake that is made by many people. Often, a person wants to continue eating or drinking until they feel better. Keep in mind, it takes 10 to 15 minutes for carbohydrates to move from the digestive tract into the bloodstream and raise glucose levels. If you are not careful, you will eat more than 15 grams in 15 minutes! Over-treating a low BG results in having a very high BG later. This low-high “yo-yo” effect is very hard on your body.


Treating Severe Lows with a Glucagon® Emergency Kit

Glucagon is a hormone that raises the level of glucose in the blood. The alpha cells of the pancreas, in areas called the islets of Langerhans, make glucagon when the body needs to put more sugar into the blood.

Everyone who uses insulin should have a glucagon emergency kit on hand at all times to counteract severe hypoglycemia that causes loss of consciousness, or if sugar cannot be given. The glucagon kit should be stored where all family members can find it. Storage temperatures should be under 90°F (28°C).


Glucagon Kit

Never give food to a person with diabetes who is unconscious from hypoglycemia. Always inject glucagon, or arrange for the person to obtain intravenous glucose.

Glucagon, like insulin, must be injected. The glucagon kit includes a syringe pre-filled with a liquid and a vial of powdered glucagon. You prepare the glucagon for injection immediately before use by following the instructions that are included with the glucagon kit. In general, small children (under 20 kg or 44 pounds) are given 1/2 cc (half the syringe), while older children and adults are given 1 cc (the entire syringe). In kids, some authorities advise using 1/2 cc to start with, and then giving the other 1/2 about 20 minutes later if needed. This method can lessen the rebound hyperglycemia that usually ensues after use of glucagon. There is no danger of overdose, however. Injection is given in a large muscle, such as the buttocks, thigh, or arm. (The needle on the syringe is usually larger than those on insulin syringes.)

Glucagon can cause vomiting, so be sure to place the person on his or her side prior to injecting so they do not choke. After injecting glucagon, follow with food once the person regains consciousness and is able to swallow.

Next, learn about high blood glucose levels.


Glucagon is a registered trademark of Eli Lilly and Company. All Rights Reserved.


References

1
Pickup JC, Renard, E. Long-acting insulin analogs versus insulin pump therapy for the treatment of type 1 and type 2 diabetes. Diabetes Care. 2008:31(supp2):S140-S145.